Tag Archives: psychiatric medications

Now With Even More Damage Control!

My ability to write right now is severely limited, but I’ll come back to that in a minute.

First I want to note that my stomach pain and problems seem to be stable-ish at the moment. Granted, I am not eating anything acidic, dairy, beef, or caffeine (so pretty much carbs, carbs, some peas, and more carbs) but my stomach seems to be coming around. I’m hoping that over the next few weeks I can introduce some small bits of more exciting food to it (condiments! flavors!) and see what will happen, but as it is now it appears that stopping the Seroquel has also put an end to my stomach’s apparent suicidality.

There are several symptoms I have been experiencing however that have not improved.

Though the reduction of wellbutrin from 300 mg to 150 mg earlier this week did reduce the amount of blurry vision and inability to focus I was having, it did not seem to touch the dizziness, nausea, eye pain, and (what I have now pinpointed to be) sensitivity to light and sound. The sensitivity to light has become severe enough that I can’t use the TV, computer, or even my iphone without turning the brightness all the way down, wearing sunglasses, and then only using it for a few minutes at a time before stopping again. Failing to do this results in intense dizziness, eye pain, and increasing nausea.

Having to wear sunglasses indoors makes me feel like a doofus. Strangers keep accusing me of trying to look cool, which (believe me) is pretty much the opposite of how I feel right now.

Even now I am writing a paragraph of this post at a time, hanging out in the kitchen for several minutes, and then coming back to write more. Needless to say, unless things change drastically soon my posts will probably be fairly few and far between for a while.

Since both my regular doctor, my GI specialist, and I thought these symptoms were also associated with the Seroquel (which I have been off for two weeks now with no improvement, and actual worsening the last few days) there are several theories floating around.

One theory (from my GI specialist) is that I might have some kind of bowel disease. I will probably be subjected to the pleasure of receiving a colonoscopy in the next two weeks to check for that.

After seeing the ear doctor (to check up on the theory of some kind of inner ear problem and finding nothing) his theory was that it might have to do with an eye problem.

After seeing the eye doctor (who found no evidence of any abnormalities) his theory is that it is a neurological problem -or- a side effect of one of the other medications I’m taking.

Going back to my GI doctor she agreed seeing a neurologist is also a good idea, since I have a history of weird headaches and headache symptoms and this could potentially be all of the symptoms of a migraine without the actual headache part. Apparently that can happen, albeit rarely.

In the meantime, my theory is that it has to do with one of the drugs I’m taking, so I am systematically phasing all drugs out and then back in individually to rule them out as culprits for this issue. The ones I have left to scrutinize are lithium (which I’m not particularly worried about because I’ve been taking it several years now), the wellbutrin, and ranitidine (an acid reflux medication). Both the wellbutrin and ranitidine have potential side effects involving dizziness, vision problems, and vertigo, and these weird symptoms came on right around the time I increased the wellbutrin and started the ranitidine.

Though the side effect thing really gets my goat, if these symptoms are a side effect I think I would be grateful at this point. Really the alternative would involve something potentially being seriously wrong with my brain or bowels which (let’s face it) doesn’t sound like a good time.

Plus I think it is the responsible thing to do to really scrutinize my medications at this point because I have a long history of getting weird side effects and it is much easier (and financially viable) to stop taking something for a week or two (with my doctor’s consent) than to move forward with brain scans and swallowing radioactive bullets and whatnot. Obviously, I will do those things if I need to, but why go there if it isn’t actually necessary?

In conclusion; things are better and worse. Thankfully I’ve switched back to depression this week because I couldn’t go to all of these appointments half deranged (let alone fully deranged). As usual, I am trying to do the best I can… and though “best” in this situation involves a lot of panic attacks and crying, I at least have sunglasses to hide my tears behind.

Side Effects – A Second Glance

One of the things about side effects from psychiatric medications that baffles me is that I can’t always see the side effects I’m having clearly. Sometimes they’re overshadowed by more immediate, unpleasant effects (nausea, headaches, or mood instability) and it isn’t until I’m off the medication that I suddenly recognize that I was having more side effects than I thought.

Let me preface this next bit by saying the number one thing that has scared me in regard to psychiatric side effects is hair loss. I couldn’t say why, exactly, maybe it has to do with the idea of people being able to see my illness without knowing exactly what was wrong. Who knows, though. Maybe I’m just vain, and even though I’ve had some disagreements with my hair (are you curly or wavy or straight, please just pick one) I’d ultimately like to keep it.

This is a big reason why up to this point I haven’t tried Depakote. I have avoided it on purpose, because every time I hear Depakote I also hear hair loss and that terrifies me.

Anyway, yesterday I was taking a shower and I realized suddenly that my hair was acting differently. Namely, I didn’t have handfuls of it after I ran my fingers through.

That’s when I realized it, and I did the math. This week I’ve lost 1/10th the amount of hair I was losing (per week) a few months ago.

I am mortified.

When this is something I am genuinely worried about, why didn’t I put two and two together when this started happening? I mean, I know I got so far as, “huh, that seems like a lot of hair,” and then, “hmm, my hair looks a little thinner on this side,” but somehow it never occurred to me that they were products of the medication or even had to do with one another.

I’ve been changing medications so fast and so frequently I can’t say for sure which one caused it. It could be any of the three I was taking in the last few months.

I had a similar situation when I stopped taking Tegretol and after a drastically lowered dosage I felt like I could think clearly for the first time in weeks. I can’t help but wonder if I would have noticed if I’d gone on taking it longer, or if the fuzziness of brains would have kept me from noticing at all.

I have to say, I always thought I was good at tracking my side effects, but recent months have proven otherwise. Who knows, maybe my mood is such that I can’t really focus, or maybe I have so much on my mind I can’t keep track of what is going on. Maybe these things were overshadowed by pain and anxiety, but I’m glad I have had the chance to step back and get some idea of what went down.

Between a Rock and a Pill That May Cause Hair Loss

With the fairly recent mixed manic episode I had at work, my psychiatrist is pretty concerned.

I’m not surprised, -or, well, actually I was a little surprised when he prescribed me Lorazepam (especially after having such a terrible reaction to Klonapin), and when he swiveled his char around and said,

“ok, we seriously need to get you on something to deal with the mania now that you’re having it. The choices are these:

  • Depakote, which can cause weight gain and may potentially make your hair fall out, or
  • Tegretol, which will lower your sodium level and render your hormonal birth control useless.”

Well doc, don’t make them look so appealing! You’ll make it too difficult to decide!

Yep. So these are the last two drugs left, as far as I know, that I haven’t tried. At least, the ones I haven’t tried that my doctor thinks have minutely more than a snowball’s chance in hell of working for me, and are readily available.

I told him I wanted to wait until he comes back from his vacation to decide, which puts me in the middle of October. I can’t discern whether that is a good plan or a bad one, because October is usually significantly more elevated than the summer months.

At this point, I can’t quite decide whether the idea of self-inflicted misery due to ridiculous side effects is better or worse than the notion of potentially losing my job in a fit of fiery manic passion in the unforeseen future.

(Actually, I am much more likely to just become so agitated and paranoid that I crack under the stress and quit. At least, that is what my track record has proven to look like so far.)

I know. I jest, albeit cynically, but I do expect to go through with trying at least one more drug.

Who knows? Maybe I’d look cute slightly balder.